Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Ng85

Is spironolactone safe? What happens when you stop taking it?

Recommended Posts

Will my hair fall out or will my acne be back worse then ever by taking at length, and eventually stopping spironolactone? How long can you take it for?

I'm curious because I have a prescription for it (again). First time I only took it a few times but it gave me a low blood sugar feeling. I was told to take a lower dose but haven't tried it.

I am worried about taking it because I had been taking birth control pills for almost 10 years. I still had some cysts come up, up until a few years ago. My face towards the 10 year mark was getting clear and little oil! But they are more aggressive now that I stopped taking them 1 year ago. Very oily. My hair fell out in the beginning. My periods were so late. Got hormones checked, I'm good apparently.

I didn't know these things could happen, every doctor always said you can just stop taking birth control pills and nothing will happen (I'd wanted to before many times)

So what about Spiro? Any not talked about side effects? What should I know? How long can you take it? I am 33, is it like BC pills in that you shouldn't take too late into your 30's? I feel like I learn more of what I should know from the internet than a doctor about side effects etc. So I appreciate your time letting me know your experience with this medication.

Edited by Ng85

Share this post


Link to post
Share on other sites

Hey I've been researching this med, because two of my clients recently went off this due to the side-effects. So what I know so far is the safety of this med has been well established for a few decades now.
This med is a "mineralocorticoid receptor antagonist" which to me means it inhibits the group of steroid hormones which regulate electrolytes in the body (likely why you felt "low blood sugar feeling")
So definitely get your blood electrolytes tested, maybe even kidney function test!?...if you continue to feel this way! I also read it's critical to get your blood potassium levels tested before going on Spiro

Sprio is mostly used for congestive heart failure, and hypertension so "more research is necessary for the effectiveness of treating acne". Because androgen's mediate increased sebum production this med is being prescribed for acne despite their "worrisome side-effects" including increased risk of cancer (I'm assuming sex organ cancers eg: breast and reproductive organs cancers) with long-term use. However, a test study on women using Sprio showed a reduction of acne on the majority.

Your erratic periods is a  common side-effect of Sprio,  plus the fact that you stopped taking the birth control pill after such a long time on it. 

Obviously your hormones will be out of wack after going off the pill. Your doctor likely means nothing "bad/dangerous" will happen when you go off the BC pill. And it's important to know a number on the higher or lower end of the normal hormone range will be cast as "normal" by your doc...basically it means it's not out of range enough to be alarming
Ask your doc "where within the range you are falling" that might indicate you're moving towards an imbalance. High levels and low levels effect different specific hormones 

Going off Sprio has numerous side-effects some people can tolerate and some cannot. Again, everyone is different

Not sure this helps at all, but hopefully it gives you a little more information you may not have had. Good luck to you! Let me know if you need anymore help, as I'll continue to be researching this med

Natasha :)
 

Edited by DermaGreens

Share this post


Link to post
Share on other sites

Always check with your doctor, but here's some info about potassium testing from powerpoint presentations I have written by Dermatologists on spironolactone:

Based on a retrospective study that was published in JAMA Dermatology, if you are 18-45 years of age with no cardiovascular disease, renal failure, or use of medications that affect the renin-angiotensin-aldosterone system, routine potassium monitoring is unnecessary for healthy women taking spironolactone for acne.

You should check for potassium levels if you are 1) older, 2) have a history of renal (kidney) or cardiac (heart) disease, 3) have a history of impaired hepatic (liver) function because minor fluid or electrolyte imbalance may precipitate hepatic coma, and 4) if you're taking a higher dose (200 mg/day). 

Some warning signs of hyperkalemia (high potassium levels) are: parasthesia, muscle weakness, fatigue, flaccid paralysis of extremities, bradycardia. 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×